Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Grand Rapids, MI

June 1, 20194 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 1, 2019, 12:31 PM EDT for 4 counties in Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2019, 12:31 PM EDT (16:31 UTC)
Expired
Jun 1, 2019, 1:15 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:55 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 1, 10:55 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1055 AM EDT Sat Jun 1 2019

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 325 AM EDT Sat Jun 1 2019

- Showers and Thunderstorms today

- Cooler Sunday with scattered frost Sunday night up north

- Showers and Thunderstorms Tuesday night into Wednesday

&&

.UPDATE...
Issued at 957 AM EDT Sat Jun 1 2019

Showers and thunderstorms continue to move through lower MI this
morning with pea size hail having been observed already earlier
this morning. There still remains a bit of uncertainty in the
short-term as model guidance keeps much of the area dry, notably
areas south of I-96 with the approaching showers and storms over
the southern half of the lake as of 15z.

Prime time for severe potential still appears to be this
afternoon/early evening as peak heating maximizes leading to
destabilization with MLCAPE up to 1500 J/kg possible alongside
steep lapse rates. However, given the lack of model realization of
this current cluster of storms entering southern MI, it's a
wonder whether model instability slightly overdone, and these
morning showers and storms will somewhat inhibit severe potential
later today.

&&

.DISCUSSION...(Today through next Friday)
Issued at 325 AM EDT Sat Jun 1 2019

Surface low and cold front moving through today will bring a
couple rounds of showers and thunderstorms for this morning and
afternoon. Severe potential is marginal with less than 30 knots
of deep layer shear although soundings indicate lapse rates steep
enough to generate some updrafts and modest downdraft potential
energy. So pulse type storms could generate strong winds,
especially this afternoon across the SE zones where sfc-based
instability is greatest.

The front moves through this evening with drier and cooler air for
Sunday. Surface high centered over Lower Michigan SUnday night
should provide good radiational cooling conditions and some
scattered frost is expected across the northern zones.

The surface high moves east with return flow and northern stream
clipper bringing the next chance for showers and storms Tuesday
night into Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 723 AM EDT Sat Jun 1 2019

Showers and thunderstorms are expected to move through central and
southern Lower Michigan around 16Z to 18Z and again around 20Z to
22Z. These storms could bring areas of MVFR and isolated IFR. Low
stratus behind a cold front could bring more extensive areas of
IFR this evening.

&&

.MARINE...
Issued at 325 AM EDT Sat Jun 1 2019

Some areas of fog are possible this morning then drier air moves
in tonight and the fog should dissipate. Winds and waves will
remain relatively light through the weekend except for locally
higher winds and waves in thunderstorms today.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Honor
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Jun 1, 5:44 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
544 AM EDT Sat Jun 1 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
544 AM EDT Sat Jun 1 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected from this morning through early
evening. Some of the storms could be strong to severe with hail
and high winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LMZ844>849-020945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
544 AM EDT Sat Jun 1 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms today could bring hail and high winds. Areas of fog
are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

North winds on Sunday could be above 20 knots with waves near four
feet.

In the hours before

Special weather statement, Jun 1, 10:37 AM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1037 AM EDT Sat Jun 1 2019

MIZ050-056-057-064-065-071-072-011645-
Muskegon-Ottawa-Kent-Allegan-Barry-Van Buren-Kalamazoo-
Including the cities of Muskegon, Grand Haven, Jenison,
Grand Rapids, Holland, Hastings, South Haven, and Kalamazoo
1037 AM EDT Sat Jun 1 2019

* At 1033 AM EDT, an area of strong thunderstorms were located along
  a line extending from 20 miles west of Grand Haven to 6 miles west
  of St. Joseph, moving east at 45 mph.

 HAZARD...30 mph wind gusts and pea size hail.

 SOURCE...Radar indicated.

* Thunderstorms will be near... Lake Michigan Beach around 1050 AM
  EDT. Grand Haven and Ferrysburg around 1100 AM EDT. Hartford and
  Fruitport around 1105 AM EDT. Coopersville and Decatur around 1120
  AM EDT. Paw Paw and Hudsonville around 1125 AM EDT. Grand Rapids,
  Wyoming, Walker, East Grand Rapids, Sparta, Mattawan, Lawton,
  Schoolcraft, Jenison and Northview around 1130 AM EDT.

Other locations impacted by these severe thunderstorms include
Cutlerville, Bradley, North Dorr, Lamont, Belmont, Wright, Drenthe,
Grandville, Dorr and Hopkins.

wdm
Local storm report, Jun 1, 11:13 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 AM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             1 NNW SAUGATUCK         42.67N 86.21W
06/01/2019  M0.70 INCH       ALLEGAN            MI   TRAINED SPOTTER

            0.5 TO 0.75 INCH HAIL FALLING AT OVAL BEACH.

&&

BB
Special weather statement, Jun 1, 11:35 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1135 AM EDT Sat Jun 1 2019

MIZ037>040-043>046-011700-
Oceana-Isabella-Osceola-Lake-Mecosta-Clare-Newaygo-Mason-
1135 AM EDT Sat Jun 1 2019

...GUSTY SHOWERS AND THUNDERSTORMS MOVING ACROSS
LAKE...NEWAYGO...MECOSTA...AND OSCEOLA COUNTIES...

At 1132 AM EDT, Doppler radar was tracking a gust front along a line
from Freesoil to Elbridge capable of producing brief but strong wind
gusts of 45-55 mph. These winds may take down weak tree limbs and
possibly rotten trees.

Locations impacted include...
Mount Pleasant...      Big Rapids...          Ludington...
Clare...               Hart...                Evart...
White Cloud...         Baldwin...             Ludington SP...
Shelby...              Fremont...             Reed City...
Shepherd...            Scottville...          Hesperia...
Marion...              Farwell...             Morley...
Mecosta...             Rosebush...

LAT...LON 4416 8461 4347 8461 4347 8646 4366 8654
      4380 8643 4393 8645 4394 8643 4394 8646
      4406 8651 4418 8639
TIME...MOT...LOC 1532Z 271DEG 51KT 4369 8608

BORCHARDT
Local storm report, Jun 1, 11:55 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             MUSKEGON                43.22N 86.25W
06/01/2019  M0.25 INCH       MUSKEGON           MI   TRAINED SPOTTER

&&

WFELVER
Special weather statement, Jun 1, 12:04 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1204 PM EDT Sat Jun 1 2019

MIZ051-052-058-059-066-067-073-074-011730-
Montcalm-Clinton-Gratiot-Ingham-Ionia-Calhoun-Eaton-Jackson-
1204 PM EDT Sat Jun 1 2019

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL LOWER MICHIGAN...

At 1203 PM EDT, a strong thunderstorm was located near Mulliken, or
9 miles south of Portland, moving east at 45 mph. Additional strong
storms were located near Grand Haven and Muskegon.  These
thunderstorms will continue moving eastward this afternoon.

The strongest thunderstorms will capable of producing wind gusts up
to 50 mph and half inch size hail.  Small tree limbs may come down
in the strongest winds.

Locations impacted include...
Lansing...             Jackson...             Ionia...
Alma...                Charlotte...           Albion...
Greenville...          Mason...               St. Johns...
Marshall...            Belding...             Eaton Rapids...
Portland...            Ithaca...              Stanton...
Waverly...             Vandercook Lake...     Haslett...
East Lansing...        Grand Ledge...

LAT...LON 4208 8413 4208 8529 4242 8530 4242 8507
      4277 8507 4277 8531 4347 8531 4347 8437
      4278 8436 4278 8416
TIME...MOT...LOC 1603Z 265DEG 39KT 4273 8489

BORCHARDT
Local storm report, Jun 1, 12:25 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
06/01/2019  M45 MPH          MUSKEGON           MI   ASOS

&&

HONOR

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:02 PM EDTSpecial Marine WarningGRR28 min
May 31, 9:03 PM EDTSpecial Marine WarningGRR87 min
May 31, 9:18 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola57 min
May 31, 9:29 PM EDTSevere Thunderstorm WarningGRRLake, Mason46 min
May 31, 9:32 PM EDTSevere Thunderstorm WarningGRRClare, Osceola43 min
May 31, 10:05 PM EDTSpecial Weather StatementGRRIsabella, Mecosta, Newaygo55 min
Jun 1, 11:35 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more85 min
Jun 1, 12:04 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Gratiot, Ingham, Ionia and 2 more86 min
Jun 1, 12:49 PM EDTSevere Thunderstorm WarningGRRJackson41 min
Jun 1, 6:02 PM EDTSpecial Marine WarningGRR88 min
Jun 1, 6:27 PM EDTSpecial Marine WarningGRR93 min
Jun 1, 6:31 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo59 min
Jun 1, 7:09 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa66 min
Jun 1, 7:24 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson51 min
Jun 1, 7:39 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Ionia, Kent66 min
Jun 1, 7:50 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Clinton, Eaton, Ingham, Ionia6 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.